Back in March I visited my doctor regarding a cluster of troubling symptoms such as chin and jawline acne, graying hair (and I'm 23), as well as very poor digestion despite a natural, whole foods diet with no junk. He ran a bunch of tests and the only one that came back abnormal was my thyroid. My TSH was 6.56 but my T4 and T3 were well within normal ranges. I was put om .05 MG of Synthroid which I have taken ever since. My original symptoms have not improved at all. I never had classic hypo symptoms, and I have always been underweight. I was retested in May and my TSH had come down to a normal level (within the 2 range) and my T4 and T3 remained unchanges (still normal). I feel like this medication has not affected me whatsoever. My new docotr suggests that I go off of it since he thinks I never should have been put on thyroid replacement in the first place. Anyone have any thoughts??? I don't want to take these meds if I don't need them!
Someone may be better able to answer your question if you can put all of the lab results from your thyroid panel here. Your TSH is pretty high. The new range is .03-3.0. Have you ever had an antibodies test done?
O.k., your TSH was 6.56 in March and in May it was 2.8 the meds have lowered your TSH. Most people feel best between 1 and 2, however sometimes TSH doesn't mean a whole lot. My TSH can be well in normal range but I can feel awful if my T4 free or T3 free are off.
The last two tests I do believe are antibodies tests.
I don't understand why your new doc doesn't think you should be on meds if you had a TSH of 6.56 because that is high.
Not having classic hypo symptoms happens to some people, the classic or most common symptoms are the ones that are listed but the thyroid affects so much, poor digestion is a symptom, I have never heard of the acne or graying hair though.
I had a teacher when I was in school who was 23 and had gray hair, I don't remember what she said caused it but it was nothing serious, she was beautiful despite the gray hair.
You said your T4 and T3 are in range, you posted a T4 free and it is within range, what about the T3 free? The free tests are the active thyroid hormone in your blood, this is what you want to check and base treatment on. If the free tests are in the wrong area of the range you may also feel awful, just because they are in range doesn't mean they are where they need to be for you to feel well.
If I were you, before going off meds I would retest getting T4 free, T3 free and TSH done. If you normally take your meds in the morning and if you do the blood tests in the morning don't take the meds until after the blood is drawn, they will affect the outcome of the tests and if you do bloodwork in the afternoon make sure it has been several hours after meds, I think about 8 is recommended.
Since you have never felt better on the meds it may be that your symptoms are not your thyroid or it may be the wrong meds for you, sometimes a med change can make a lot of difference in how you feel.
Hope this helps you some, good luck.
[This message has been edited by dea4 (edited 08-14-2003).]
[This message has been edited by dea4 (edited 08-14-2003).]
Thanks for your insight! I am getting everything retested on Monday, probably in the afternoon. If I take my pill at 6 AM I should be OK to have bloodwork done at 2:30. Or maybe I'll wait until 4 PM to take my pill. I just don't want to take these meds if I don't need them. I haven't seen any improvement in my symptoms, and I have heard that taking these meds eventually makes your thyroid stop functioning all together. I don't want this to happen!! Who knows, maybe my dosage is too low since I could stand to have my TSH lowered a bit more. I guess the proof will be in my results from Monday. I'll post them on here when I get them.
By the way, sorry to whoever's screenname this originally was and by a twist of technology got assigned to me. I originally logged in as Arizonamama, bu tit wouldn't accept my password, so I asked to get a new password and the site assigned my a totally new name and password. So sorry to Classikjewels from Streator, IL! I thought it was kinda weird when I saw that I had a profile that wasn't me!
Premature graying of hair and acne are symptoms of a thyroid disorder. I had the acne.(And thank goodness it is almost gone now). It is referenced in one of the many thyroid books that I have bought in the last few months. There are many symptoms that you do not always see on the internet. Nails with lines up and down are a symptom that is not always mentioned, there also a few more. Later today I will reference which book I found it in.
[This message has been edited by girlygirly (edited 08-15-2003).]
you are the first person I have heard mention having the acne and graying hair, I am glad you posted, now we know that can be a symptom also. I don't think doctors even know how much the thyroid can effect, they always look at just the most common symptoms and there are so many symptoms that are not too common but none the less related to thyroid.
I too think she needs to be on meds, but that is a decision she will have to make but must base it on how she feels and the blood tests, a small increase in meds may be just what is needed.
Thank you so much for all the comments! At first I thought maybe nobody would respond. Yes, I have suffered from oily skin and acne since I was 11 and it completely cleared while I was pregnant. However, when my son was about 6 months old, it came back and was worse than ever. It was on my chin and jawline only. This is also about the time that I started noticing some gray hair. My hair hair is by all means not completely gray, but if I look I can usually find about 20 or so hairs that I need to pull! My mom didn't have any grays until she was 50, and my dad until he was 52 or so. So, this does not run in my family. Same with the skin problems. I am thinking that this must all be thyroid related and that maybe I am currently undermedicated and that is why I have not seen any change whatsoever in an health conditions since I started the meds. I have been checked for PCOS, pituitary tumors, etc. and the thyroid was the only red flag. Hopefully I'll have some more insight after my tests on Monday...
Thanks, Bellajoon, I am going to take it after I get the work done. I do usually take it before breakfast, but sometimes if I don't have an hour to wait before eating I just take it in the afternoon before dinner. Hey, does anyone know how pregnancy can affect a pre-existing thyroid condition?? I do know that pregnancy creates more of a demand on the thyroid and therefore most pregnant women need to increase their dosage of thyroid hormone during that time. However, I'm thinking that I may have had undiagnosed thyroid problems before pregnancy (like, since age 11) and that going through the pregnancy somehow made my condition much worse and that is why I started seeing the graying hair and worsened acne afterward. I had no problems with my pregancy whatsoever and felt healthiest during that time. That doesn't seem to make sense to me since it should theoretically have been my most "thyroid-challenged" time. What do you think??
[This message has been edited by classikjewels (edited 08-15-2003).]
I'm sorry it took so long to get back to posting. I found the symptom of premature graying in The Thyroid Soultion by Ridha Arem M.D. (page 237-238 to be exact). BTW I do not have premature graying of the hair.
To answer your recent question, yes your pregnancy with all of the flucuating hormones could have brought on the thyroid problem that you may have been predisposed to.
[This message has been edited by girlygirly (edited 08-16-2003).]
I had the ugly acne also... yuck! Believe it or not it has been a tell tale sign for me as to how I am doing on my medication.
Just this past year I have been totally freaked out by the sight of quite a few strands of grey hair.... more than just a few here and there. I hope now that I am well that it will halt the premature greying.
To the other classikjewels, sorry hun, i changed my email address and took back my name......maybe it will let you get your name back now........anyway hope everthing goes well for you.........take care